Alert archive / Nevada / High Wind Watches in 2018

High Wind Watch 2, NWS Elko, NV

April 10, 2018Elko County, Nye County, Nevada

NWS Elko, NV issued this high wind watch at Apr 10, 2018, 2:23 PM PDT for Elko County, Nye County, Nevada. It took effect at Apr 12, 2018, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 10, 2018, 2:23 PM PDT (21:23 UTC)
In effect from
Apr 12, 2018, 5:00 AM PDT
Expired
Apr 11, 2018, 2:56 PM PDT
In force
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 148 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2855 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS75 KLKN 102123
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
223 PM PDT Tue Apr 10 2018

NVZ040-111530-
/O.NEW.KLKN.HW.A.0002.180412T1200Z-180413T0000Z/
Northwestern Nye County-
223 PM PDT Tue Apr 10 2018

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Elko has issued a High Wind
Watch...which is in effect from late Wednesday night through
Thursday afternoon. 

* WINDS...Northwest Winds of 30 to 45 mph gusting up to 60 mph.

* TIMING...Late Wednesday night through Thursday afternoon.

* IMPACTS...High winds can make travel difficult, especially so
  for high profile vehicles. Loose objects such as patio furniture
  may be blown away. Dust may be picked up reducing local visibility.
  
 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NVZ031-033-039-111530-
/O.NEW.KLKN.HW.A.0002.180412T1800Z-180413T1200Z/
Northern Elko County-Southeastern Elko County-
South Central Elko County-
223 PM PDT Tue Apr 10 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Elko has issued a High Wind
Watch...which is in effect from Thursday morning through late
Thursday night. 

* WINDS...Northwest Winds of 35 to 45 mph gusting up to 65 mph

* TIMING...Thursday morning to late night.

* IMPACTS...High winds can make travel difficult, especially so
  for high profile vehicles. Loose objects such as patio furniture
  may be blown away. Dust may be picked up reducing local 
  visibility.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
782 
WWUS75 KLKN 110909
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
209 AM PDT Wed Apr 11 2018

NVZ040-120315-
/O.CON.KLKN.HW.A.0002.180412T1200Z-180413T0000Z/
Northwestern Nye County-
209 AM PDT Wed Apr 11 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

* WINDS...Northwest Winds of 30 to 45 mph gusting up to 60 mph.

* TIMING...Late Wednesday night through Thursday afternoon.

* IMPACTS...High winds can make travel difficult, especially for 
  high profile vehicles. Loose objects such as patio furniture may
  be blown away. Dust may be picked up reducing local visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NVZ031-033-039-120315-
/O.CON.KLKN.HW.A.0002.180412T1800Z-180413T1200Z/
Northern Elko County-Southeastern Elko County-
South Central Elko County-
209 AM PDT Wed Apr 11 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH LATE THURSDAY NIGHT...

* WINDS...Northwest Winds of 35 to 45 mph gusting up to 60 mph

* TIMING...Thursday morning to late night.

* IMPACTS...High winds can make travel difficult, especially for 
  high profile vehicles. Loose objects such as patio furniture may
  be blown away. Dust may be picked up reducing local visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
551 
WWUS75 KLKN 112156
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
256 PM PDT Wed Apr 11 2018

NVZ031-039-121600-
/O.UPG.KLKN.HW.A.0002.180412T1800Z-180413T1200Z/
/O.NEW.KLKN.HW.W.0002.180412T1800Z-180413T0600Z/
/O.NEW.KLKN.WI.Y.0009.180412T1200Z-180412T1800Z/
Northern Elko County-South Central Elko County-
256 PM PDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT FROM 5 AM TO 11 AM PDT THURSDAY...
...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY...

The National Weather Service in Elko has issued a High Wind
Warning...which is in effect from 11 AM to 11 PM PDT Thursday. a
Wind Advisory has also been issued. This Wind Advisory is in
effect from 5 AM to 11 AM PDT Thursday. 


* WINDS...Northwest Winds of 35 to 45 mph gusting up to 60 mph

* TIMING...Winds will increase Thursday morning and diminish by
  late Thursday night. Strongest winds will occur from the late
  morning through Thursday night.

* IMPACTS...High winds can make travel difficult, especially 
  for high profile vehicles. Loose objects such as patio 
  furniture may be blown away. Dust may be picked up reducing 
  local visibility. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ040-121600-
/O.UPG.KLKN.HW.A.0002.180412T1200Z-180413T0000Z/
/O.NEW.KLKN.HW.W.0002.180412T1200Z-180413T0000Z/
/O.NEW.KLKN.WI.Y.0010.180413T0000Z-180413T0600Z/
Northwestern Nye County-
256 PM PDT Wed Apr 11 2018

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM PDT THURSDAY...
...WIND ADVISORY IN EFFECT FROM 5 PM TO 11 PM PDT THURSDAY...

The National Weather Service in Elko has issued a High Wind
Warning...which is in effect from 5 AM to 5 PM PDT Thursday. a
Wind Advisory has also been issued. This Wind Advisory is in
effect from 5 PM to 11 PM PDT Thursday. 


* WINDS...Northwest Winds of 30 to 45 mph gusting up to 60 mph.

* TIMING...Winds will increase Thursday morning and diminish 
  Thursday night. Strongest winds will occur from the Thursday 
  morning through the early evening.

* IMPACTS...High winds can make travel difficult, especially 
  for high profile vehicles. Loose objects such as patio 
  furniture may be blown away. Dust may be picked up reducing 
  local visibility. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ034-121600-
/O.NEW.KLKN.HW.W.0002.180412T1800Z-180413T0600Z/
/O.NEW.KLKN.WI.Y.0009.180412T1200Z-180412T1800Z/
Ruby Mountains/East Humboldt Range-
256 PM PDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT FROM 5 AM TO 11 AM PDT THURSDAY...
...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY...

The National Weather Service in Elko has issued a High Wind
Warning...which is in effect from 11 AM to 11 PM PDT Thursday. a
Wind Advisory has also been issued. This Wind Advisory is in
effect from 5 AM to 11 AM PDT Thursday. 


* WINDS...Northwest Winds of 35 to 45 mph gusting up to 60 mph

* TIMING...Winds will increase Thursday morning and diminish by
  Thursday night. Strongest winds will occur late Thursday morning
  through Thursday night before diminishing.

* IMPACTS...High winds can make travel difficult, especially for
  high profile vehicles. Loose objects such as patio furniture may
  be blown away. Dust may be picked up reducing local visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ033-121600-
/O.UPG.KLKN.HW.A.0002.180412T1800Z-180413T1200Z/
/O.NEW.KLKN.HW.W.0002.180412T1200Z-180413T1200Z/
Southeastern Elko County-
256 PM PDT Wed Apr 11 2018

...HIGH WIND WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM PDT
FRIDAY...

The National Weather Service in Elko has issued a High Wind
Warning...which is in effect from 5 AM Thursday to 5 AM PDT
Friday. 


* WINDS...Northwest Winds of 35 to 45 mph gusting up to 60 mph

* TIMING...Winds quickly strengthen Thursday morning and continue
  through late Thursday night. Winds diminish towards sunrise 
  Friday.

* IMPACTS...High winds can make travel difficult, especially 
  for high profile vehicles. Loose objects such as patio 
  furniture may be blown away. Dust may be picked up reducing 
  local visibility. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ038-121600-
/O.NEW.KLKN.WI.Y.0009.180412T1200Z-180413T0600Z/
Southwestern Elko County-
256 PM PDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT THURSDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 5 AM to 11 PM PDT Thursday. 


* WINDS...Northwest Winds of 25 to 35 mph gusting up to 50 mph

* TIMING...Winds will increase Thursday morning and diminish by 
  Thursday night.

* IMPACTS...High winds can make travel difficult, especially 
  for high profile vehicles. Loose objects such as patio 
  furniture may be blown away. Dust may be picked up reducing 
  local visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ035>037-041-121600-
/O.NEW.KLKN.WI.Y.0009.180412T1800Z-180413T0600Z/
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Northeastern Nye County-
256 PM PDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM to 11 PM PDT Thursday. 


* WINDS...Northwest Winds of 25 to 35 mph gusting up to 50 mph

* TIMING...Winds will increase late Thursday morning and diminish
  by Thursday night.

* IMPACTS...High winds can make travel difficult, especially for
  high profile vehicles. Loose objects such as patio furniture may
  be blown away. Dust may be picked up reducing local visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind watch went out at Apr 10, 2:45 AM PDT, 11 hours 38 minutes earlier.

Area forecast discussion, Apr 10, 2:45 AM PDT, 11 hours 38 minutes before
Area Forecast Discussion
National Weather Service Elko NV
245 AM PDT Tue Apr 10 2018

.SYNOPSIS...Despite some cloud cover, temperatures will warm into
the 60s and 70s today. A few light showers could brush northern
Nevada tonight, otherwise generally dry weather should hold
through Wednesday afternoon. A sharp cold front will produce
numerous rain showers Wednesday night that quickly change to snow
showers with windy and much cooler conditions on Thursday into
Friday. Another ridge of high pressure will allow dry and warmer
weather to return over the weekend.

&&

.SHORT TERM...Today through Thursday evening.

Today will feature even warmer daytime temperatures even though a
weak shortwave disturbance will produce high and mid-level cloud
cover along with a slight chance of an isolated sprinkle this
morning. Otherwise, southwest flow on the backside of the upper
ridge will allow afternoon highs to warm into the 60s and 70s.
Elko is forecast to reach and exceed 70 degrees for the first time
this spring. Afternoon winds will gust to around 30 mph in
western Humboldt County into the early evening. A weak trough
could produce a few light showers mainly across the northern
third of Nevada tonight.

Wednesday will be a mainly dry and mild day with cloud cover
increasing again ahead of an approaching cold front from the
northwest. High temperatures will generally be in the 60s, though
warmer 70s will occur farther south down in Nye County. It will
become breezy with rain showers quickly overspreading all of
northwest and northern Nevada during the evening.

Numerous rain showers will quickly change to snow showers on
Thursday as a sharp cold front passes through the state. Snow
levels will crash to valley floors during the morning. Snow
accumulations of an inch or two will be possible in the northern
valleys of Elko and Humboldt counties. The rest of the valleys
will generally pick up from trace amounts to an inch of snowfall.
Strong and gusty west to northwest winds will likely reach
advisory levels in many areas following the frontal passage
during the afternoon and evening. In addition, there will be
enough instability (LIs of 0 to -2 and pockets of CAPE of 100 to
nearly 300 J/kg) where isolated thunderstorms could form across
the northern half of the state during the afternoon hours as the
upper trough swings through the region. Convectively driven
precipitation could lead to locally heavier snowfall/graupel rates
and accumulations. It will turn considerably cooler on Thursday
with daytime temperatures holding in the 30s northeast and lower
to mid 40s central areas.

.LONG TERM...Thursday night through next Tuesday. Models are in
fairly good agreement at the beginning of the long term forecast.
A large upper trough will be exiting the Great Basin and will be
east of Nevada during the Thursday night to Friday time.
Northwest flow will be prevalent over northern and central Nevada
with mainly isolated to scattered showers over the region. Some
minor accumulations of up to an inch might be possible on Friday,
especially over the high terrain of northern Elko county. It will
be somewhat cool with afternoon highs will be in the mid 40s to
mid 50s. Winds will be breezy to windy. At this time, it does not
look as if wind advisory criteria will be met. By Friday night,
high pressure will build into the area, bringing clearing skies
and quieter weather. Overnight lows will be in the mid 20s to mid
30s. Winds will be light during the overnight.

An upper level ridge will build into northern and central Nevada
on Saturday and Saturday night. This will bring quiet and nice
weather for a portion of the weekend. Afternoon highs will rebound
into the upper 50s to mid 60s with overnight lows in the 30s.
Winds will continue to remain light.

On Sunday and Sunday night, another storm system will be trying to
push east. Breezy to windy conditions will be possible during the
afternoon. Afternoon highs will be in the mid 60s to maybe 70 in
the central part of the state. No precipitation is expected in the
afternoon, but will develop during the overnight across much of
the forecast area. At this time, snow levels will be in the
7000-7500 foot range on Sunday, dropping to 6000-6500 feet by
Sunday evening. Overnight lows will be in the mid 30s. Winds will
continue to remain breezy in parts of the area.

Monday and Tuesday. Models do show the storm system moving east
Monday and Tuesday but are out of sync at this time. Have
continued with the low end PoP forecast for these two days with
overnight lows in the 20s and 30s and highs in the 50s.

&&

.AVIATION...Look for VFR conditions at all sites. Winds will
develop out ahead of the next system, with SW15-20G30-35KT. Expect
isolated -SHRA to develop over NE NV with VCSH at the KEKO site
this afternoon.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

95/86/86
Hazardous weather outlook, Apr 10, 3:09 AM PDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
309 AM PDT Tue Apr 10 2018

NVZ030-031-033>041-111015-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
309 AM PDT Tue Apr 10 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and tonight.

No significant weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A sharp cold front will produce numerous rainshowers Wednesday
night that quickly change to snow showers with windy and much
cooler conditions Thursday into Friday. An inch or two of snow
could fall in the valleys of northern Humboldt and Elko counties
by Thursday morning with lesser amounts in other valleys farther
south. Strong and gusty west to northwest winds could reach
advisory levels on Thursday. Light snow showers are expected to
linger across northeast Nevada on Friday before dry and warmer
weather returns to the state over the weekend.

Another Pacific frontal system could impact northern and central
Nevada with more rain and snow showers along with windy and cool
conditions Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure with the active weather expected
especially on Thursday.

PVC

Nearby

High Wind Watches in Nevada, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.